New York, 2016

Drought in New York, November 1 to 10, 2016

November 1 to 10, 2016 · NWS BUF · 9 events in 9 counties and zones

A weather pattern supporting dry conditions that was prevalent across western New York was relieved by a wetter autumnal pattern. Drought conditions were eased somewhat by mid-month with the entire region improving to Moderate Drought or less.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weather pattern supporting dry conditions that was prevalent across western New York was relieved by a wetter autumnal pattern. Drought conditions were eased somewhat by mid-month with the entire region improving to Moderate Drought or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Oct 31, 9:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 31, 9:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1046 PM EDT Mon Oct 31 2016

.SYNOPSIS...
High pressure will drift east into New England overnight, keeping
fair weather intact. The high will then slide eastward and off the
Atlantic coastline through midweek. After a cool start Tuesday
morning, a return southerly flow of much warmer air will send
temperatures well above average for Tuesday and Wednesday. Low
pressure is then expected to track across our region Wednesday night
and Thursday, along with the next round of widespread rainfall.

&&

.NEAR TERM /THROUGH TUESDAY/...
High pressure will move east into New England overnight keeping fair
weather with mainly clear skies in place across the area. A
southeasterly flow is expected to develop across the region late
tonight on the back side of the high. Overnight lows will come
around midnight with readings bottoming out in the mid to upper 30s
for western NY and upper 20s to low 30s for the eastern Lake Ontario
region. After midnight we should see temperatures on the rise
especially across far western NY due to the developing southeasterly
downslope flow.

Tuesday, mid-level clouds will be on the increase under a strong
warm advection regime out ahead of an approaching cold frontal
boundary. This boundary will weaken and stall to the northwest of
our region, however may get close enough to spark off a few showers
anywhere north of areas along the south shore of Lake Ontario,
eastward to the Eastern Lake Ontario region by the afternoon.
Southeast to south winds will also be on the increase as stronger
winds aloft diurnally mix down to the surface. May see gusts of 20-
25 knots across the traditional downslope areas of the Niagara
Frontier, Chautauqua Ridge and north of the Tug Hill. 850MB
temperatures will soar to +12C to +14C across western New York
allowing highs to reach well into the 60s across areas from the
Finger Lakes west, with a few 70F readings not out of the question
for the traditionally warmer spots. 850MB temperatures across areas
east of Lake Ontario will be around +10C to +11C, however thicker
cloud cover closer to the stalled boundary to the north will hold
high temperatures in the 50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The middle of the week will be an increasingly unsettled period for
Western and North-Central New York as the region will come
increasingly under the influence of anticyclonic flow around an
expansive surface high centered over the southeastern U.S.  This
flow will serve to advect increasingly warm and moist GOMEX-sourced
air across the lower Missouri valley and into the Lower Great Lakes.
A slow moving front will then take shape Tuesday night into
Wednesday as this warm and moist air encounters a cooler, Pacific-
based airmass over the Midwest and Upper Great Lakes.

Showers will begin to develop across northern portions of the
forecast area late in the day Wednesday as the leading edge of the
moisture begins to arrive over the area. Expect rainfall to expand
across the area Wednesday night into Thursday as the front is
strengthened and shoved across the forecast area as a sharp upper
level trough drops across the Great Lakes. Given the deep moisture
and strong dynamics at play, a widespread soaking rainfall of at
least a half-inch to an inch from Wednesday night through Thursday
is currently expected. The fact that the system will be fairly
dynamic as the front will be shoved east across the area by the
aforementioned upper level trough should prevent rainfall totals from
exceeding a 1-1.5 inches at the most, however given recent heavier
rains, there is a potential that localized flooding issues may
develop in low-lying, poorly drained areas, particularly where leaf
clogging of drains may occur.

Regarding temperatures, Wednesday will be the warmest day of the
period, as the area will still be well within the warm advection
ahead of the front, with temperatures climbing into the mid to upper
60s, with a few locations in the Southern Tier and Genesee valley
touching 70.  Tuesday and Wednesday night will be similarly mild as
the area will be awash in Gulf-sourced air, with lows in the 50s -
warmer than the normal high for this time of year. Thursday's highs
will be somewhat cooler, in the 50s, as the area will be cloudy and
rainy, before temperatures fall into the upper 30s Thursday night as
the cold front finally swings through.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
During the long term period a sharp upper level ridge will build
into the plains states with a persistent trough axis near Northern
New England. This will place our region in a transition zone between
very mild air just to our west and seasonably chilly air over
northern New England.

On Friday model consensus exits a shortwave into Northern New
England with initially chilly temperatures aloft forecast to warm
during the day. Lake enhanced clouds south of Lake Ontario should
gradually erode during the day, with dry weather but chilly
highs in the mid to upper 40s.

Model consensus is consistent with this pattern, however there is a
rather sharp temperature gradient in this transition zone.
Because of this, there is uncertainty in temperature forecasts
which increases with time. For example, Monday afternoon the 12Z
GFS forecasts 850mb temperatures of -6C near Rochester with the
ECMWF forecasting +10C. High temperatures are warmer than
consensus guidance for Sunday and Monday since it weights the
slightly warmer ECMWF is closer to many GEFS ensemble members and
has a slightly better track record. In general, temperatures are
likely to be seasonable to slightly above normal.

Otherwise, this pattern will result in mainly dry weather for our
region. There will be periodic shortwaves which pivot down across
the back of the trough. There will be limited moisture with these,
and given uncertainty in timing there is not enough forecast
confidence to introduce chance POPs into the forecast even though
a stray shower cannot be completely ruled out.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
High pressure will slide off into New England overnight, keeping
fair weather in place. Skies overnight will be mainly clear with
some mid-level decks reaching western New York by early Tuesday.
Expect winds to strengthen some and veer around to the southeast
also by early Tuesday.

Tuesday will feature VFR conditions with strengthening south to
southeasterly winds and mid-level cloud decks found across the
region. These winds will be in the 10 to 15 knot range, with some
gusts over 20 knots. Gusts should slacken by 00z Wednesday.

Outlook...
Tuesday night and Wednesday...mainly VFR with a low
chance of showers from roughly Lake Ontario north and east.
Wednesday night and Thursday...MVFR/IFR in rain.
Friday and Saturday...mainly VFR.

&&

.MARINE...
High pressure will drift eastward into New England overnight, then
slide further eastward and off the Atlantic coastline through
midweek...with a period of strengthening southeasterly/southerly
winds expected overnight through Tuesday evening. Only area of
concern for marginal SCA conditions will be northeast Lake Ontario
where waves may approach 4 feet from Tuesday afternoon through late
Tuesday evening. Will hold off on any headlines for now this far out
due to lack of confidence with these marginal conditions. Winds will
then turn lighter again in time for Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM/SMITH
NEAR TERM...JM/SMITH
SHORT TERM...WOOD
LONG TERM...APFFEL
AVIATION...JM/SMITH
MARINE...JM/SMITH
Hazardous weather outlook, Oct 31, 4:16 AM EST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT MON OCT 31 2016

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Niagara

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Niagara forecast zone
Reported by
Drought Monitor
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Drought, Orleans

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Orleans forecast zone
Reported by
Drought Monitor
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Drought, Monroe

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Drought, Northern Erie

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Northern Erie forecast zone
Reported by
Drought Monitor
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Drought, Genesee

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Genesee forecast zone
Reported by
Drought Monitor
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Drought, Wyoming

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Wyoming forecast zone
Reported by
Drought Monitor
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Drought, Livingston

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Drought, Ontario

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Ontario forecast zone
Reported by
Drought Monitor
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Drought, Southern Erie

When
November 1, 12:00 AM EST to November 10, 9:00 AM EST
Where
Southern Erie forecast zone
Reported by
Drought Monitor
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666886, 666888, 666889, 666890, 666891, 666892, 666893, 666894, 666895.